Too Much Insulin May Cause Memory Problems
WebMD News Archive
Nov. 16, 1999 (New York) - Children with type 1 diabetes who must take large
doses of insulin may develop serious memory problems as a result of treatment,
researchers have found. The results of a study published in a recent issue of
Diabetes Care suggest that the kind of insulin therapy now recommended
by the American Diabetes Association may cause memory deficits as serious as
those associated with the effects of severe hypoglycemia -- a condition caused
by dangerously low blood sugar levels. Other parts of the brain may also be
affected by regular large doses of insulin, according to the researchers.
In diabetes, blood glucose (sugar) levels are abnormally high because the
body doesn't produce enough insulin. People with diabetes must take insulin as
medication in order to control their blood glucose levels.
Researcher Tamara Hershey, PhD, tells WebMD that until recently, scientists
haven't looked at the possible relationship between severe hypoglycemia and
learning or memory problems in children with type 1 diabetes. The study --
conducted by scientists at Washington University School of Medicine in St.
Louis -- evaluated how well children with type 1 diabetes who required large
doses of insulin performed certain memory functions, such as recalling
important stories and remembering the shapes of objects they had seen and the
way the objects were placed. The children not only showed memory problems but
also had difficulty performing tasks requiring small, precise movements.
Hershey cautions, however, that more studies are needed to determine whether
the memory problems are serious enough to call for changing the insulin
treatment -- presuming that that can be done safely. Intensive [large-dose]
insulin therapy "is clearly beneficial for type 1 diabetic teenagers
and adults, and without a clear demonstration of the relationship between
severe hypoglycemia and memory deficits in children, I would hesitate
recommending withholding or modifying [therapy] based only on these
results," she says.
Christopher M. Ryan, PhD, also urges caution in modifying insulin dosage
based solely on the study?s results. In a separate article published in the
same journal, Ryan -- associate professor of psychiatry at the University of
Pittsburgh School of Medicine, Pennsylvania -- writes that while the results
"are certainly chilling" given the importance of memory ability in
school-age children, the study does not provide enough evidence to support
physicians' reducing children's insulin intake.
Until more studies are conducted, Ryan writes, physicians must continue to
closely watch children with diabetes to make sure they receive enough insulin
to prevent hypoglycemia. That, combined "with frequent blood glucose
monitoring ... may be the best way to reduce the very small risk that diabetes
treatment could affect memory and other cognitive [brain] processes in the
child," Ryan writes.
The research was supported in part by a grant from the Juvenile Diabetes